Lake Huron, 2020

Marine Thunderstorm Wind in Lake Huron, June 10, 2020

June 10, 2020 · NWS APX · 1 event in 1 county or zone

The remnants of Atlantic Tropical Cyclone Cristobal lifted across Lake Superior and into northern Ontario. A line of severe thunderstorms brought damaging winds to places near Saginaw Bay on the afternoon of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The remnants of Atlantic Tropical Cyclone Cristobal lifted across Lake Superior and into northern Ontario. A line of severe thunderstorms brought damaging winds to places near Saginaw Bay on the afternoon of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 10, 12:33 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 10, 12:33 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
133 PM EDT Wed Jun 10 2020

.UPDATE...
Issued at 1155 AM EDT Wed Jun 10 2020

Severe t-storms have developed in sw lower MI. A sharp instability
gradient extends ne-ward into ne lower MI. OSC is 87/72,
indicative of a airmass with MlCape values of 1500-2000j/kg.
Strong/svr storms remain on target to move up the instability
gradient and in the unstable air, impacting the se third of the
forecast area between 2 and 4 pm. This is expected to be the
highest-impact, most-organized convection of this event.

Elsewhere, diurnal heating is substantial, but our airmass is less
rich. Instability is still negligible, per the SPC mesoanalysis
page. Airmass recovery is proceeding, but will be slowed and/or
interrupted by cloud cover and precip associated with storms
inbound to the se. The primary shortwave is still very much
inbound toward the sw lakes; mid-level lapse rates will steepen
and the cap will erode late in the day. CAMs are in decent
agreement that there will be later-day convection, but less
organized and likely less intense. Any associated svr threat, for
now, appears more marginal...and honestly, more typical for
northern MI.

Wind advisory is supposed to come down in a few minutes. It's
still windy of course, but advisory-level winds have waned in most
places. The exception is eastern upper MI, where 45-50mph gusts
occurred as recently as 1030am. It's a close call up there, and
perhaps extending for another 1-2 hours would be justified. Nam
does drastically lower 1km winds between 15Z and 18Z. But things
are about to get really busy here, and will just mention lingering
gusty winds for another hour or so in an expiration NPW.

UPDATE Issued at 931 AM EDT Wed Jun 10 2020

A windy morning for June out there. The now-extratropical remnants
of Cristobal are a 982mb low over eastern Superior. A cold front
trails off to a triple point in far sw WI, and then southward
across IL. A shortwave was evident on satellite and radar imagery,
lifting across northern MO and southern IA. A few weak showers
linger in ne lower MI, but otherwise we are in a relative lull
this morning, as expected. This reflects mid-level subsidence/
drying in the wake of Cristobal, which has established a temporary
cap.

But...a line of strong/svr convection is already threatening the
south suburbs of Chicagoland. This will move quickly ne-ward, and
likely grow upscale as it crosses sw lower MI and interacts with
increasing diurnal instability. This should be round 1 for us,
with strong/svr convection likely in se portions of the forecast
area mid-afternoon. That won't be the only round of deep
convection, but the ability of our airmass to recover enough to
support svr convection later in the day is unknown.

UPDATE Issued at 742 AM EDT Wed Jun 10 2020

Just the beginnings of vertical mixing have allowed us to start
mixing down stronger winds just off the surface. 1km winds off the
Nam are in the 50-60kt range right now. They rapidly fall off
after 12Z/8am, but increased vertical mixing will compensate for
that, especially where the sun is out. Don't want to get too cute
with this, given there's a lot going on today. But there are
already some power outages/bumps in the area (including here at
the office), so the impact is there.

Wind advisory has been expanded across all of northern MI, and is
up thru noon.

&&

.NEAR TERM...(Today and Tonight)
Issued at 347 AM EDT Wed Jun 10 2020

...Round two of showers and storms this afternoon/tonight...

High Impact Weather Potential: Severe thunderstorms possible this
afternoon and tonight along with heavy rain. Gusty winds today
and tonight will lead to lakeshore flooding/high swim risks/gales.

Pattern Synopsis/Forecast: Center of low pressure of what was
once TS Cristobal is over far NE Wisconsin/central Upper Michigan
early this morning. Core of strongest winds along the right flank
of the system is punching across the forecast area now. Several
bands of showers with some embedded thunderstorms have been
lifting north/northeastward up through the region through the
course of the night. But despite decent 0-6Km bulk shear values
in excess of 40 knots, thunderstorms and severe weather threat has
remained low owing to lackluster instability. We have noted a few
interesting updraft structures and gusty winds. Minimal
lightning...typical of a tropical origin moist airmass.

There is some semblance of a dry slot punching up through Lower
Michigan early this morning leading to steeper lapse rates/axis of
instability nosing northward toward our area...along with
a nice bullseye of effective bulk shear topping 50 knots and
impressive SRH values over 600 m2/s2 pushing into the forecast
area per SPC mesoanalysis. That could prove interesting if there
is any convection still around early this morning.

Surface low (Cristobal) will quickly track across Lake Superior
into Ontario by early afternoon. Primary rainband with the system
is projected to already be north out of the CWA by early morning.
But a line of trailing showers will continue to stream up through
the region through mid morning.

Upstream, potent short-wave and attending surface low is over
eastern Kansas pushing into Missouri. Phased northern stream
short-wave is riding along the North Dakota/U.S. border. Potent
wave and negatively tilting trough axis will be swinging up
through the region later today through this evening.

Primary Forecast Concerns: Severe weather potential early this
morning and again this afternoon/evening. Heavy rainfall and
strong winds remain a threat as well.

Details: As mentioned, primary rainband is expected to punch north
out of the area by the start of the day as some semblance of a dry
slot punches up through the area. But a line of trailing showers
will continue to stream up through the region through mid morning
or so...along strong trailing low level convergence axis with the
system. With increasing instability and a rather impressive
bullseye of bulk shear topping 50 knots/effective SRH values over
600 m2/s2, rotating updrafts/stronger storms remain a possibility
over the next few hours. Will monitor.

A bit of lull sets up behind the departing low later this morning
into this afternoon with a period of strong subsidence and likely
thinning cloud cover. But that will set the table for severe
storms this afternoon into this evening. With our tropical/moist
airmass still overhead, clearing/heating should be able to muster
1-2K J/KG MLCAPE this afternoon, greatest across the E/SE part of
the CWA and still in the presence of strong wind fields aloft
producing 0-3KM SRH of a few hundred m2/s2.

We will be capped early on...within strong subsidence behind the
departing storm this morning. But arrival of strong short-wave
impulse/lowering heights and surface wave/front later in the
afternoon is expected to initiate another round of storms that
drive through a good portion of northern Lower Michigan through
early evening. Given the above parameters, severe storms are a
good possibility. Latest SPC Day One has upgraded most of northern
Lower Michigan into a slight to enhanced risk of severe storms
with a small portion of the CWA toward Saginaw Bay now in a
moderate risk. Will see what happens.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 347 AM EDT Wed Jun 10 2020

High impact weather potential: Minimal.

Pattern synopsis/forecast: By early Thursday morning, remnants of
Cristobal and our midweek weather-maker are expected to be situated
near James Bay and continuing their trek to the northeast through
the day Thursday. Large scale troughing is expected to remain across
the northern Great Lakes region through at least the end of the
forecast period with the primary focus Thursday revolving around a
secondary cold front expected to sink through the area late in the
day and overnight. Beyond that boundary, Canadian surface high
pressure is anticipated to build into northern Michigan through the
upcoming weekend with cool temperatures and little in the way of
sensible weather.

Primary forecast concerns/challenges: Precip chances and
occasionally breezy winds Thursday. Well below normal temperatures
Friday.

By Thursday morning, anticipating a relative drying trend locally
despite the chance for a few lingering showers across the northern
half of the forecast area. Any showers should quickly depart to the
northeast during the morning followed by a precipitation-free midday
and early afternoon. However, precip chances increase once again
from west to east Thursday afternoon and evening in association with
another pocket of deeper moisture and stronger mid-level forcing for
ascent as the aforementioned secondary cold front approaches from
the northwest. Not expecting these showers to be too widespread or
pack much in the way of impact. New QPF amounts expected to be under
a quarter of an inch across the forecast area, with many likely
seeing less than a tenth of an inch of new rainfall.

Additionally, occasionally gusty west winds will likely linger
across the region through Thursday afternoon with some gusts to 25-
30 mph possible - perhaps continuing a limited lakeshore
flooding/beach erosion threat across parts of northwest lower
Michigan.

While winds relax Thursday evening/night, a prolonged west-northwest
component will aid to advect much cooler, drier air into the region
to wrap up the work week as Canadian high pressure slowly oozes into
the region from the northwest. High temps will likely struggle to
reach 60 degrees across a good chunk of eastern upper and northwest/
north central lower while locations near Saginaw Bay rise into the
mid 60s. This is some 10-15 degrees below mid-June normals.

.LONG TERM...(Friday night through Tuesday)
Issued at 347 AM EDT Wed Jun 10 2020

High impact weather potential: Minimal.

Late this week and weekend, upstream troughing moving inland across
the western CONUS is expected to amplify ridging across the northern
Great Plains and troughing further east across the northeastern
states. Sfc high pressure will continue to build south of Hudson Bay
under continued subsidence aloft. As high pressure settles overhead,
little in the way of sensible weather is expected through this
upcoming weekend with light northerly component winds aiding to
continue below normal temperatures Saturday before gradually
moderating towards normal on Sunday and beyond into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 132 PM EDT Wed Jun 10 2020

Strong thunderstorms expected near APN this afternoon.

Cluster of showers/storms lifting north out of southern lower MI.
Stronger activity will be in ne lower lower, and the APN area will
at least be clipped by a strong if not severe TSRA. TVC/MBL/PLN
will be the fringes of this activity, with a touch of thunder/
lightning but relatively light rain. Showers/storms will redevelop
late this afternoon and this evening, and be relatively
widespread, though strength of this activity is still somewhat
uncertain. It is most likely that this activity will be less
intense than the present storms in central lower MI.

Cigs will eventually lower to MVFR and perhaps IFR this evening
and early overnight. Improving conditions late tonight and Thu
morning.

Sw winds will be a little lighter this afternoon than earlier,
but somewhat gusty westerly winds return tonight into Thursday.

&&

.MARINE...
Issued at 347 AM EDT Wed Jun 10 2020

Strongest winds associated with the remnants of Cristobal are
moving through the region through this morning, with weakening
winds anticipated through the afternoon. Winds will ramp up once
again tonight into Thursday as a second area of low pressure moves
through the region. Gale and small craft advisory headlines will
continue through Thursday. Winds diminish Thursday night into
Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 11 PM EDT this evening for
     MIZ016>018-020-024-025-031-088-095-096-098-099.
     LAKESHORE FLOOD ADVISORY until 2 PM EDT this afternoon for
     MIZ016-020-025-031-088-095-096-098-099.
LH...GALE WARNING until 2 AM EDT Thursday for LHZ345.
     SMALL CRAFT ADVISORY until 2 AM EDT Thursday for LHZ346>349.
LM...GALE WARNING until 2 AM EDT Thursday for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ322.
     GALE WARNING until 2 AM EDT Thursday for LSZ321.
&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MG
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Jun 10, 12:24 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
124 PM EDT Wed Jun 10 2020

MIZ016>018-020>036-041-042-086>088-095>099-111000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
124 PM EDT Wed Jun 10 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Gusty southwest to west winds will continue at times through
tonight. This will lead to a high swim risk along part of the Lake
Michigan and Lake Huron shorelines. Please see the latest beach
hazards statement for details.

Thunderstorms will redevelop this afternoon, mainly after 2pm. There
is a slight to enhanced risk for severe storms this afternoon and
evening, particularly south of a line from Alpena to Cadillac.
Damaging winds and large hail are the primary threats, however, a
few tornadoes are also possible. Any severe weather threat should
end by 11 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous beach conditions and coastal flooding will be possible on
Thursday, especially on the Lake Michigan coastline of northwest
lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon. Dispatchers...
please notify your Emergency Managers immediately.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-111000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
124 PM EDT Wed Jun 10 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms producing damaging winds, hail and
heavy rain are possible across portions of Lake Huron this
afternoon and this evening. Waterspouts are also possible.

Gale force winds are expected today on Lake Michigan, Whitefish
Bay, and the Straits of Mackinac. See the latest gale warnings
and marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty winds will continue into Thursday for most nearshore areas,
with some gale force gusts possible.

.SPOTTER INFORMATION STATEMENT...

Monitor NOAA Weather Radio for the latest
information...forecasts...and warnings.

&& For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Jun 10, 10:10 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     NON-TSTM WND GST 1 S SAULT STE. MARIE    46.47N 84.37W
06/10/2020  M51 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION KANJ SAULT STE MARIE -
            MUNICIPAL AIRPORT.

1014 AM     NON-TSTM WND GST 1 SW KINCHELOE          46.24N 84.51W
06/10/2020  M50 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION RYDM4 RUDYARD.

1014 AM     NON-TSTM WND GST 1 SSE KINROSS           46.25N 84.47W
06/10/2020  M45 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION KCIU KINROSS - CHIPPEWA COUNTY
            INTERNATIONAL ARPT.

0927 AM     NON-TSTM WND GST 2 ENE TROUT LAKE        46.19N 84.98W
06/10/2020  M43 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION TRLM4 TROUT LAKE.

0955 AM     NON-TSTM WND GST 1 WSW IRONTON           45.26N 85.22W
06/10/2020  M42 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION DW7501 CHARLEVOIX.

1012 AM     NON-TSTM WND GST 1 NNW SAULT STE. MARIE  46.50N 84.37W
06/10/2020  M41 MPH          CHIPPEWA           MI   BUOY

            BUOY STATION SWPM4 S.W. PIER, MI.

0955 AM     NON-TSTM WND GST 2 WNW CHEBOYGAN         45.65N 84.52W
06/10/2020  M39 MPH          CHEBOYGAN          MI   AWOS

            AWOS STATION KSLH CHEBOYGAN - CHEBOYGAN
            COUNTY ARPT.

&&

FEF
Local storm report, Jun 10, 11:11 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1211 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     NON-TSTM WND DMG SAULT STE. MARIE        46.49N 84.37W
06/10/2020                   CHIPPEWA           MI   TRAINED SPOTTER

            TRAINED SPOTTER SENT PHOTOS OF TREE LIMBS
            DOWNED IN SAULT STE MARIE, MI.

&&

FEF
Local storm report, Jun 10, 12:32 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
132 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     NON-TSTM WND DMG 3 ENE ODEN              45.44N 84.79W
06/10/2020                   EMMET              MI   BROADCAST MEDIA

            BROADCAST MEDIA PHOTOS OF LARGE DIAMETER
            MAPLE LIMB BROKEN ABOUT HALFWAY UP TREE IN
            ALANSON VILLAGE PARK. TIME ESTIMATED.

&&

FEF
Local storm report, Jun 10, 12:54 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
154 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     STANDISH                43.98N 83.96W
06/10/2020                   ARENAC             MI   LAW ENFORCEMENT

            POWER LINES DOWN IN AND AROUND STANDISH.

&&

GILLEN
Local storm report, Jun 10, 1:01 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
201 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     2 E STANDISH            43.98N 83.93W
06/10/2020                   ARENAC             MI   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN PER LAW
            ENFORCEMENT.

&&

GILLEN
Local storm report, Jun 10, 1:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
218 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     3 E OMER                44.05N 83.81W
06/10/2020                   ARENAC             MI   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

GILLEN

The radar

The NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 10, 1:20 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, Tawas Point
Measured
57 kt (66 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.250, -83.460

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906972.